Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 17, 2003, 2:59 PM PDT for Alpine County, Calaveras County, Tuolumne County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 2:59 PM PDT (21:59 UTC)
- Expired
- Jun 17, 2003, 4:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Alpine County, CA, Calaveras County, CA, Tuolumne County, CA
The radar
The Reno radar (KRGX), 148 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS56 KSTO 172159 SVRSTO CAC003-009-109-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 257 PM PDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CALIFORNIA EXTREME NORTHEASTERN CALAVERAS COUNTY IN CALIFORNIA SOUTHWESTERN ALPINE COUNTY IN CALIFORNIA * VALID UNTIL 400 PM PDT * AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL ALPINE COUNTY...OR ABOUT 18 MILES SOUTHEAST OF KIRKWOOD...MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...HIGHWAY 4 HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3847 12014 3834 11995 3852 11974 3862 11989 $$ BARUFFALDI/JUSKIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM PDT, 14 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
245 PM PDT TUE JUN 17 2003
AFTERNOON CONVECTION POPPING UP OVER THE SIERRA NEVADA AGAIN WITH
ISOLATED THUNDERSTORMS. COVERAGE FOLLOWING THETA-E RIDGE AS
PROGGED. MEANWHILE MARINE LAYER AROUND 2200 FEET WITH KSFO-KSAC
GRADIENT UP TO 4.2 MB. DTS RUNNING 5 DEGREES COOLER AS MARINE AIR
BEGINNING TO MODERATE SOLAR HEATING. EXPECT CONTINUED LOW LEVEL
CAA INTO THE VALLEY THIS EVENING PROVIDING COOLING TO S SAC VALLEY
AND PORTIONS OF CENTRAL SAC AND N SAN JOAQUIN VALLEY.
UPPER TROUGH NEAR 140W CONTINUING TO PROGRESS TOWARDS WEST COAST
INCREASING ONSHORE FLOW AND DEEPENING MARINE LAYER. SIGNIFICANT
SYNOPTIC COOLING OVER THE AREA WEDNESDAY AS 1000-5H THICKNESSES DROP
UPWARDS OF 90 DM. PREFER ETA MOS NUMBERS FOR VALLEY WEDNESDAY AS
THEY SHOW MOST COOLING. WITH MORE SW COMPONENT TO MID-LEVEL FLOW
ONLY FORECASTING 10 POPS...MAINLY NEAR CREST...FOR AFTERNOON/EVENING
MOUNTAIN CONVECTION TOMORROW. SOME HIGH CLOUDS MOVE ACROSS CWA
WEDNESDAY WITH TROUGH.
PREFERRED ETA MOVES TROUGH AXIS INTO NORCAL THURSDAY MORNING. STRONG
ONSHORE FLOW WITH SUPPORT FROM TROUGH WEDNESDAY NIGHT INTO THURSDAY
AND ETA BUFKIT PUTS SOME MORNING LOW CLOUDS INTO THE VALLEY.
TROUGHING CONTINUES INTO FAR NORTHERN CALIFORNIA FRIDAY WITH LOWER
HEIGHTS AND ONSHORE FLOW CONTINUING.
EXTENDED MODELS REMAIN PHASED INTO SATURDAY BUT START TO DIVERGE
SUNDAY. ALL SUGGEST SOME SORT OF BROAD TROUGHING REMAINING OVER
NORCAL THROUGH THE WEEKEND. GFS THEN BEGINS TO INCREASE HEIGHTS INTO
NORCAL NEXT WEEK AS E PAC HIGH AMPLIFIES AROUND 140W. THIS LEADING
TO WARMING TREND DAYS 6 INTO 7.
STO...NONE.
BLU BU 063/073 057/071 056 74000
UUUUU 070/054 068/053 070/056 071/058 0000000000
RBL BU 067/093 060/090 061 74000
UUUUU 089/064 088/061 089/062 091/063 0000000000
SAC UU 059/084 057/080 057 74000
BUUUU 084/058 084/058 085/059 087/059 0000000000
PCHHazardous weather outlook, Jun 17, 7:00 AM PDT, 7 hours 59 minutes before
CAZ013>019-063-064-066>069-181400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN SHASTA COUNTY...WESTERN PLUMAS COUNTY AND THE NORTHERN SIERRA...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS POSSIBLE IN SHASTA COUNTY...WESTERN PLUMAS COUNTY AND THE NORTHERN SIERRA ON WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO HS
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.